Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 167, NWS Atlanta, GA

March 7, 2024Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 3:26 PM EST for Gwinnett County, Georgia. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 3:26 PM EST (20:26 UTC)
Expired
Mar 8, 2024, 10:43 PM EST
In force
31 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Suwanee Creek at Suwanee (SWEG1). The gauge peaked at 9.58 ft at Mar 6, 2024, 5:00 PM EST.

actionminormoderate051003/0703/0803/0903/10
Action stage
7 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02334885, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

829 
WGUS42 KFFC 072026
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
326 PM EST Thu Mar 7 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 330 AM EST.

&&

GAC135-080830-
/O.NEW.KFFC.FL.W.0167.240307T2026Z-240310T0600Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240310T0000Z.NO/
326 PM EST Thu Mar 7 2024

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO EARLY SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...From this afternoon to early Sunday morning.

* IMPACTS...At 8.0 feet, Flood Stage is reached. Minor flooding 
  begins along the creek upstream and downstream from the gage at U 
  S Highway 23 or Buford Highway. Portions of the Suwanee Creek Park 
  off of Suwanee Creek Trail begin to flood to Martin Farm Road. 
  This will also include areas behind the Suwanee Elementary School 
  and the George Pierce Park.

* ADDITIONAL DETAILS...
  - At 2:15 PM EST Thursday the stage was 2.4 feet.
  - Forecast...The river is expected to rise to a crest of 8.0
    feet Saturday evening.
  - Flood stage is 8.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
5 follow-up statements
244 
WGUS82 KFFC 080039
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
739 PM EST Thu Mar 7 2024

...The Flood Warning continues for the following rivers in Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Friday morning at 800 AM EST.

&&

GAC135-081300-
/O.CON.KFFC.FL.W.0167.000000T0000Z-240310T0600Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240310T0000Z.NO/
739 PM EST Thu Mar 7 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY SUNDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...Until early Sunday morning.

* IMPACTS...At 8 feet, Flood Stage is reached. Minor flooding begins 
  along the creek upstream and downstream from the gage at U S 
  Highway 23 or Buford Highway. Portions of the Suwanee Creek Park 
  off of Suwanee Creek Trail begin to flood to Martin Farm Road. 
  This will also include areas behind the Suwanee Elementary School 
  and the George Pierce Park.

* ADDITIONAL DETAILS...
  - At 7:15 PM EST Thursday the stage was 2 feet and falling.
  - Forecast...The river is expected to rise to a crest of 8 feet
    Saturday evening.
  - Flood stage is 8 feet.
  - Flood History...This crest compares to a previous crest of
    8.0 feet on 01/12/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
678 
WGUS82 KFFC 080145
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
845 PM EST Thu Mar 7 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

Friday morning at 1000 AM EST.

&&

GAC135-081500-
/O.EXT.KFFC.FL.W.0167.000000T0000Z-240310T1030Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240310T0430Z.NO/
845 PM EST Thu Mar 7 2024

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...Until Sunday morning.

* IMPACTS...At 8 feet, Flood Stage is reached. Minor flooding begins 
  along the creek upstream and downstream from the gage at U S 
  Highway 23 or Buford Highway. Portions of the Suwanee Creek Park 
  off of Suwanee Creek Trail begin to flood to Martin Farm Road. 
  This will also include areas behind the Suwanee Elementary School 
  and the George Pierce Park.

* ADDITIONAL DETAILS...
  - At 8:15 PM EST Thursday the stage was 2 feet.
  - Forecast...The river is expected to rise above flood stage
    Saturday afternoon to a crest of 8.3 feet Saturday evening.
    It will then fall below flood stage late Saturday evening.
  - Flood stage is 8 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
116 
WGUS82 KFFC 081006
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
506 AM EST Fri Mar 8 2024

...The Flood Warning continues for the following rivers in Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

this afternoon at 515 PM EST.

&&

GAC135-082215-
/O.CON.KFFC.FL.W.0167.000000T0000Z-240310T1030Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240310T0430Z.NO/
506 AM EST Fri Mar 8 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...Until Sunday morning.

* IMPACTS...At 8 feet, Flood Stage is reached. Minor flooding begins 
  along the creek upstream and downstream from the gage at U S 
  Highway 23 or Buford Highway. Portions of the Suwanee Creek Park 
  off of Suwanee Creek Trail begin to flood to Martin Farm Road. 
  This will also include areas behind the Suwanee Elementary School 
  and the George Pierce Park.

* ADDITIONAL DETAILS...
  - At 4:15 AM EST Friday the stage was 1.7 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow afternoon to a crest of 8.3 feet tomorrow evening.
    It will then fall below flood stage late tomorrow evening.
  - Flood stage is 8 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
238 
WGUS82 KFFC 081506
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1006 AM EST Fri Mar 8 2024

...The Flood Warning continues for the following rivers in Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1015 PM EST.

&&

GAC135-090315-
/O.EXT.KFFC.FL.W.0167.000000T0000Z-240310T0000Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240309T1800Z.NO/
1006 AM EST Fri Mar 8 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...Until tomorrow evening.

* IMPACTS...At 8 feet, Flood Stage is reached. Minor flooding begins 
  along the creek upstream and downstream from the gage at U S 
  Highway 23 or Buford Highway. Portions of the Suwanee Creek Park 
  off of Suwanee Creek Trail begin to flood to Martin Farm Road. 
  This will also include areas behind the Suwanee Elementary School 
  and the George Pierce Park.

* ADDITIONAL DETAILS...
  - At 9:15 AM EST Friday the stage was 1.5 feet and steady.
  - Forecast...The river is expected to rise to a crest of 8 feet
    early tomorrow afternoon.
  - Flood stage is 8 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
756 
WGUS82 KFFC 090343
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1043 PM EST Fri Mar 8 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

GAC135-090445-
/O.CAN.KFFC.FL.W.0167.000000T0000Z-240309T0343Z/
/SWEG1.1.ER.240306T1646Z.240306T2215Z.240307T0441Z.NO/
1043 PM EST Fri Mar 8 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Suwanee Creek at Suwanee.

* ADDITIONAL DETAILS...
  - At 10:15 PM EST Friday the stage was 1.7 feet.
  - Forecast...The river is expected to rise to a crest of 5.8
    feet Saturday evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 3:08 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 7, 3:08 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EST Thu Mar 7 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 234 PM EST Thu Mar 7 2024

At a glance:

- A heavy rainfall and flooding event is looking more and more
likely for Friday night and into Saturday morning.

- Severe weather remains a possibility for Saturday morning and into
Saturday Afternoon.

As we approach the weekend, we're as confident as we can be that a
significant rain event is likely for the central part of the CWA.
The trouble now has been trying to determine who is going to see the
highest rainfall totals. As the High-res models come into range,
most of them have been targeting an area along and south of I-20;
but the potential extends all the way down to and north of a line
from Columbus to Macon. Regardless of the bullseye points, that
corridor is likely to receive up to 3 inches of rain with some
localized areas seeing 5 or more inches. PW values area ranging from
1.5 to 1.8" and may set a new climatological max for the month of
March indicating that rain in this area will be highly efficient.

With rivers and soil moisture still high from the nearly 3+ inches
of rain that the metro got a few days ago, conditions are primed for
significant and dangerous flash flooding into Saturday morning. WPC
has a moderate risk of excessive rainfall out for western GA and
extending into the metro area. A Flood Watch goes into effect
tomorrow at 7PM.

If that's not enough the chance for severe weather continues to
linger across the southeast on Saturday. The northern extent of the
severe weather will largely depend on how far north the warm sector
will be able to push on Saturday. If the warm sector is able to push
north of I-20, storms will be able to tap into a considerable amount
of 0-3km SRH in the magnitude of nearly 800m2/s2. In this scenario
we would be looking at a QLCS capable of producing damaging winds
and in a prime environment for tornadoes Saturday morning.

Given everything in place, this has the potential to become a
dangerous situation so please stay safe!

Vaughn

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 234 PM EST Thu Mar 7 2024

The extended period starts off with likely ongoing convection
across the region most likely along a warm front expected to be
draped across the state.  There is some uncertainty in the
global models as well as the CAMs on how far north that boundary
will surge hence the discrepancies in the heaviest QPF axis.
Several of the 12z runs are only lifting it as far north as a
Lagrange- Thomaston-Forsyth line and correspondingly maximizing
QPF values along that axis. Others like the ARW and NAM nest have
a much further north boundary putting a heavier rainfall axis in
the I20 and I85 corridor. In looking at the WPC QPF, there are 2
axis which can be discerned and are likely the result of a blend
of both solutions. The GFS and some of the CAMs initialized from
it are hinting at a MCV moving east in the early AM hours
Saturday which would focus the rainfall along its path...which is
most likely the more southern route. Regardless...a dangerous
flood event is possible late Friday into early Saturday where/if
this heavier rainfall axis does set up due to the heavy rains on
Wednesday filling the basins and the soils already saturated.

The severe threat Sat is complicated by the early Sat convection
and model hints at wedging working into NE GA. The main energy by
Saturday AM is still well to the west thus a surge in instability
early saturday is likely along and south of the warm
front and is indicated on all the CAM's and global models,
however, the early Sat convection possibly pushes a cold
pool/boundary further south thus inhibiting the northern extent of
the severe risk and reducing the low level shear. The NAM3km is
the most aggressive at destabilizing the region on Saturday likely
the result of not showing a convective axis across middle GA and
more confined to North GA..so it can only be ruled in play IF the
convection/warm front surges into Northern GA. Bottom line...the
northern half of the SPC outlook for Saturday is a lower
confidence and contingent on a further north warm sector Saturday
behind the early convection. Confidence is higher in the southern
half of the outlook area where instability is more likely to be.

Beyond Saturday...frontal passage with CAA into Sunday. Much drier
air filters in behind the front setting us up for a dry period
through late week. Possible early frost/freeze Monday and Tuesday
with Tuesday being the highest frost probability morning.

Gradual warming trend into the late week with next system
approaching by Friday.

Stellman

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM EST Thu Mar 7 2024

VFR with the possibility of a some SCT050 this afternoon. SAT is
already showing a CU field forming over NW GA. Winds have gradually
begun to pick up out of the NE at 5-8kts and will stay on the E side
through the TAF period.

//ATL Confidence...18Z Update...

High on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  68  56  70 /  10  20 100  90
Atlanta         56  68  59  71 /   0  30 100  70
Blairsville     50  60  52  64 /  10  50 100  80
Cartersville    54  68  56  71 /   0  40 100  60
Columbus        57  76  63  75 /   0  30 100  80
Gainesville     54  65  55  68 /   0  30 100  80
Macon           56  74  61  74 /   0  10  90  90
Rome            54  70  57  73 /  10  60 100  50
Peachtree City  54  70  59  72 /   0  30 100  70
Vidalia         55  75  63  77 /   0   0  60  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through late Saturday night for
GAZ004>009-011>016-019>025-027-030>039-041>062-066>076-078>084-
089>095-102-103.

&&

SHORT TERM...Vaughn
LONG TERM....Stellman
AVIATION...Vaughn
Hazardous weather outlook, Mar 7, 3:09 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
309 PM EST Thu Mar 7 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
309 PM EST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Minor flooding will continue on some area rivers and creeks due
recent heavier rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amounts between 2 and 4 inches are expected, and locally higher
totals are possible. Given the saturated state of our local
soils, this rainfall may lead to additional flooding concerns. A
Flood Watch has been issued for portions of northern and central
Georgia from Friday evening through Saturday night.

Severe thunderstorms will also be possible in the region Saturday.
The primary potential hazards appear to be damaging winds or a
couple brief tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:25 PM ESTRiver Flood WarningFFCNewton, Rockdale23 hr
Mar 7, 2:15 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr
Mar 7, 2:58 AM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more57 hr
Mar 7, 4:54 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more4 hr
Mar 7, 1:59 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson43 hr
Mar 7, 2:46 PM ESTRiver Flood WarningFFCMeriwether, Pike32 hr
Mar 7, 2:54 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson5 days
Mar 7, 3:01 PM ESTRiver Flood WarningFFCCobb, Douglas31 hr
Mar 7, 3:29 PM ESTRiver Flood WarningFFCDeKalb, Rockdale45 hr
Mar 7, 3:32 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson7 days

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.